Health knowledge made personal
Join this community!
› Share page:

side effects of sodium valporate and efexor


Posted by gerri

hello, i have been taking 8oomg of sodium valporate/day now for 6yrs inconjunction with 75mg of Exfexor both used to treat anxiety and depression, I have been have quite a bit of trouble with my blood clotting and my general blood levels, my creatinine levels are on the up and my white blood cells are also on the increase, not counting my liver count which is showing decreased function, my GP keeps trying to reassure me that it is all normal, however I don't feel 'normal', i am increasing tired, i have gained 40 kgs, my hair has rapidly got thinner, i have brown like lesions and red spidery like vein developing all over my body, i am becoming more and more un motivated due to my lack of energy, however I can say that i don not at all feel at all depressed, more frustrated than anything. your opinion or advice would be greatly appreciated.
Geraldine
 
Answers (1)
Sort by: Newest first | Oldest first
Ian Health Maven

The only side effect you've listed that is known to be usually caused by these medications is weight gain, Geraldine. It is possible that the others are a consequence of you having gained 40 kg (about 88 pounds). However, there may be another factor, or factors causing your symptoms (including contributing to the weight gain to a greater or lesser extent). Apart from giving reassurance, you haven't indicated that you doctor is recommending any course of action. I suggest you get a second opinion, if only for peace of mind. If possible, I also suggest you have a psychiatrist review your anxiety and depression and the medication you are taking.

In the meantime, exercise will help control your weight and there is a growing body of evidence showing it can be an effective treatment for both anxiety and depression. A 30 minute walk 3 or 4 days a week would help a lot. Of course you need to build up to that slowly. Just walking as far as the letter/mail box several times a day would be a good start.

If you are also taking any of the following please stop immediately and tell your doctor(s): over-the-counter cough and cold remedies containing dextromethorphan; anti nausea remedies; the supplements tryptophan, St. John's wort or ginseng; and illicit drugs, especially ecstasy, LSD, amphetamines, and the hallucinogens foxy methoxy or Syrian rue, as there is a real risk of serotonin syndrome when combined with either sodium valproate or Effexor (venlafaxine). 

Best wishes

Ian


NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: